Florida, 2019

Damaging Winds in Florida, July 3, 2019

July 3, 2019 · NWS JAX · 11 events in 4 counties and zones

Heat wave continued across the local area with warm WNW steering flow over the region around a 1000-500 mb Gulf of Mexico ridge center. 4 inches, well above the 90th percentile for Jacksonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Heat wave continued across the local area with warm WNW steering flow over the region around a 1000-500 mb Gulf of Mexico ridge center. Deep tropical moisture remained over the region with PWAT content 2.-2.4 inches, well above the 90th percentile for Jacksonville. Sea breezes storms fired inland, which triggered a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 9:08 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 9:08 AM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1008 AM EDT Wed Jul 3 2019

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EDT THIS EVENING...

.UPDATE...
Just some middle to high level cloudiness this morning will be
replaced by scattered cumulus cloud streets through the early
afternoon. With sinking air locally low level cloudiness will be
somewhat suppressed allowing for high temperatures approaching
the century mark and heat index values up to 110F. Any time we get
temperatures that high with high relative humidity a few storms
will blow through the inversion/sinking air and expect that to
happen along the east coast Sea Breeze front between 2 and 8 p.m. The
sea breeze will most likely set up near the St Johns River south
of Downtown and along I-95 north of Downtown. That said it
shouldn't get west of Trail Ridge before the cells fall apart. Some
of those storms will be strong and with weak steering currents
they will move slowly allowing for locally heavy rainfall.

THEN...Later this afternoon and this evening the West Coast Sea
Breeze will become active between 6 p.m. and 10 p.m. in the
vicinity of I-75 and will drift eastward. Same issues as before
with a few strong storms and locally heavy downpours in the areas
were storms move slowly.

&&

.AVIATION...
Just a scattered to broken mid layer and broken-overcast cirrus
this morning. Expect a cumulus layer to develop at 3-4 KFT between
14 to 18 utc. Sea breeze shower/TSTM development should begin
between 18-20 utc and mainly from The St Johns River/I-95
westward. Best chance of precipitation should be at KJAX and
KVQQ with tempos for those stations between 2-3SM and 3-5 KFT
Ceilings between 18-22 utc. Later in the day the west coast sea
breeze will become active with a similar tempo group for KGNV
between 22 and 02 utc.

&&

.MARINE...
An extended period with no marine headlines. Prevailing offshore
flow 10-15 kts for most of the period with a local SSE-ESE east
coast sea breeze developing each afternoon through Friday
nearshore. Combined seas 4 ft or less. Stronger WSW winds into
the weekend will likely keep east coast sea breeze offshore.
Nocturnal wind surge under SW flow will near 15 kts into the
weekend. Best chances of thunderstorms will focus inland through
Thursday, then thunderstorm chances increase over the local waters
into the weekend.

RIP CURRENTS: Low risk today and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  99  76  96  74 /  60  60  70  50
SSI  95  81  91  78 /  30  20  30  30
JAX  98  77  95  76 /  50  40  50  40
SGJ  94  79  91  76 /  40  20  30  30
GNV  96  76  93  75 /  70  60  70  40
OCF  95  75  94  75 /  70  60  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Flagler-Coastal
     Nassau-Coastal St. Johns-Eastern Alachua-Eastern Marion-
     Gilchrist-Hamilton-Inland Duval-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-Putnam-Southern
     Columbia-Suwannee-Union-Western Alachua-Western Marion.

GA...Heat Advisory until 6 PM EDT this evening for Atkinson-Brantley-
     Clinch-Coastal Camden-Coastal Glynn-Echols-Inland Camden-
     Inland Glynn-Northeastern Charlton-Northern Ware-Pierce-
     Southern Ware-Western Charlton.

AM...None.
&&

Sandrik/Nelson/Kennedy

In the hours before

Special weather statement, Jul 3, 1:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
231 PM EDT Wed Jul 3 2019

GAZ250-350-364-031915-
Western Charlton GA-Northern Ware GA-Southern Ware GA-
231 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARE AND NORTHWESTERN
CHARLTON COUNTIES UNTIL 315 PM EDT...

* At 231 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Boggy Bay, or 8 miles south of
  Waycross. This storm was nearly stationary.

* Small hail and wind gusts of 45 to 55 mph possible with this storm.

* Locations impacted include...
  Boggy Bay and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3117 8246 3120 8239 3108 8221 3108 8220
      3093 8239 3108 8252
TIME...MOT...LOC 1831Z 312DEG 4KT 3109 8240

SHASHY
Special weather statement, Jul 3, 1:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
248 PM EDT Wed Jul 3 2019

GAZ165-166-031915-
Inland Camden GA-Coastal Camden GA-
248 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN COUNTY UNTIL
315 PM EDT...

* At 248 PM EDT, National Weather Service meteorologists were
  tracking a cluster of strong thunderstorms near Waverly, or near
  Woodbine, moving south at 10 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Woodbine, Waverly, Tarboro and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3091 8159 3091 8187 3102 8184 3115 8176
      3113 8170 3112 8169 3112 8168 3109 8157
TIME...MOT...LOC 1848Z 357DEG 8KT 3103 8176

SHASHY
Special weather statement, Jul 3, 1:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Wed Jul 3 2019

GAZ132-133-031930-
Coffee GA-Jeff Davis GA-
256 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND SOUTHWESTERN
JEFF DAVIS COUNTIES UNTIL 330 PM EDT...

* At 256 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Broxton, moving southeast at 5
  mph.

* Wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Douglas, Broxton and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3163 8300 3175 8285 3166 8266 3150 8282
TIME...MOT...LOC 1856Z 310DEG 5KT 3164 8286

SHASHY
Special weather statement, Jul 3, 2:02 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT Wed Jul 3 2019

FLZ023>025-GAZ364-031945-
Inland Duval FL-Baker FL-Inland Nassau FL-Western Charlton GA-
302 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EASTERN
BAKER...WEST CENTRAL DUVAL AND SOUTHERN CHARLTON COUNTIES UNTIL 345
PM EDT...

* At 302 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bryceville, or 18 miles
  southwest of Callahan, moving east at 5 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Bryceville, Baldwin and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3027 8208 3040 8215 3053 8191 3032 8183
TIME...MOT...LOC 1902Z 249DEG 5KT 3035 8203

SHASHY
Special weather statement, Jul 3, 2:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
306 PM EDT Wed Jul 3 2019

FLZ025-032-037-031930-
Inland Duval FL-Putnam FL-Clay FL-
306 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUTNAM...CENTRAL
CLAY AND SOUTHWESTERN DUVAL COUNTIES UNTIL 330 PM EDT...

* At 306 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Cecil Field to near George's Lake. Movement was north-northeast at
  5 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Middleburg, Cecil Field, Doctors Inlet, Lakeside, Oakleaf
  Plantation, Bellair-Meadowbrook Terrace, Penney Farms, Asbury Lake
  and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3030 8175 2983 8173 2980 8194 3029 8191
TIME...MOT...LOC 1906Z 197DEG 17KT 3023 8184 2986 8185

SHASHY
Special weather statement, Jul 3, 2:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
320 PM EDT Wed Jul 3 2019

GAZ153-165-032000-
Inland Glynn GA-Inland Camden GA-
320 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN AND WEST
CENTRAL GLYNN COUNTIES UNTIL 400 PM EDT...

* At 319 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Woodbine, moving east at 10
  mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Woodbine, Waverly and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3098 8165 3094 8186 3104 8188 3115 8179
      3116 8177 3117 8178 3128 8169 3115 8163
TIME...MOT...LOC 1919Z 267DEG 7KT 3100 8181

SHASHY

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 3, 2:20 PM EST
Where
Duval County, Jacksonville Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.250, -81.780

A tree was blown down and damaged a car at a home residence on Lancia Street. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
July 3, 2:29 PM EST
Where
Duval County, 0.6 mi W of Herlong Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
30.280, -81.810

Thunderstorm Wind, Duval

When
July 3, 2:34 PM EST
Where
Duval County, 1.51 mi SSE of Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.300, -81.770

Two inch in diameter tree limbs fell across I-295.

Thunderstorm Wind, Duval

When
July 3, 2:48 PM EST
Where
Duval County, 2.48 mi ESE of Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.310, -81.740

A 5-6 inch diameter tree was broken and leaning on a home on the Jacksonville Westside. The time of the damage was based on radar.

Thunderstorm Wind, Duval

When
July 3, 2:48 PM EST
Where
Duval County, 2.07 mi S of Simpson Yard
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.320, -81.730

A tree was blown down onto power lines near Sumter Road and Rosselle Street.

Thunderstorm Wind, Duval

When
July 3, 3:02 PM EST
Where
Duval County, 1.19 mi E of Cedar Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.270, -81.710

A tree was blown down on a home at the 3900 block of McGrits Blvd in Ortega. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
July 3, 3:20 PM EST
Where
Nassau County, 4.56 mi SE of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.520, -81.770

Power lines were blown down south of Callahan. The time of damage was based on radar data.

Thunderstorm Wind, Duval

When
July 3, 3:20 PM EST
Where
Duval County, 1.92 mi WSW of Bowden
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
30.260, -81.650

Thunderstorm Wind, Duval

When
July 3, 3:33 PM EST
Where
Duval County, 1.92 mi WNW of Bowden
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.280, -81.650

A convenience store at a sign blown out.

Thunderstorm Wind, Alachua

When
July 3, 5:01 PM EST
Where
Alachua County, 0.91 mi SE of High Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.820, -82.590

Several trees were blown down near High Springs.

Thunderstorm Wind, Suwannee

When
July 3, 5:57 PM EST
Where
Suwannee County, 0.69 mi N of Mc Alpin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.140, -82.950

Numerous trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826736, 826734, 826726, 826727, 826728, 826729, 826730, 826735, 826731, 826732, 826733.